Alert archive / Nebraska / Tornado Warnings in 2018

Tornado Warning 30, NWS Hastings, NE

August 6, 2018Hamilton County, Merrick County, Nebraska

NWS Hastings, NE issued this tornado warning at Aug 6, 2018, 6:59 PM CDT for Hamilton County, Merrick County, Nebraska. It was in force for 31 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2018, 6:59 PM CDT (23:59 UTC)
Expired
Aug 6, 2018, 7:30 PM CDT
In force
31 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Hamilton County, NE, Merrick County, NE

The radar

The Grand Island radar (KUEX), 101 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 7:02 PM CDTTSTM WND DMG4 S Archer, NEREPORTED AT 970 ARCHER RD, NE LARGE TREE LIMBS DOWN.
Aug 6, 7:02 PM CDTHAIL 1.754 S Archer, NEREPORTED AT 970 ARCHER RD, NE.
Aug 6, 7:20 PM CDTTSTM WND DMGCentral City, NECORRECTS TIME OF PREVIOUS TSTM WND DMG REPORT FROM CENTRAL CITY, BASED ON RADAR DATA. STRONG WINDS OBSERVED, LIMBS DOWN.
Aug 6, 7:25 PM CDTHAIL 13 S Central City, NECORRECTS TIME OF PREVIOUS HAIL REPORT FROM 3 S CENTRAL CITY.
Aug 6, 7:30 PM CDTTSTM WND DMGCentral City, NESTRONG WINDS OBSERVED, LIMBS DOWN.
Aug 6, 7:36 PM CDTHAIL 13 S Central City, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 12.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-183 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

187 
WFUS53 KGID 062359
TORGID
NEC081-121-070030-
/O.NEW.KGID.TO.W.0030.180806T2359Z-180807T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
659 PM CDT MON AUG 6 2018

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Northeastern Hamilton County in south central Nebraska...
  West central Merrick County in central Nebraska...

* Until 730 PM CDT.
    
* At 658 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Archer, or 16 miles northeast of Grand Island,
  moving east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Archer around 705 PM CDT.
  Central City around 720 PM CDT.
  Hordville around 730 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4118 9782 4117 9783 4103 9783 4107 9829
      4121 9829 4124 9827 4124 9781
TIME...MOT...LOC 2358Z 288DEG 25KT 4113 9822 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Heinlein

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Aug 6, 3:36 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 6, 3:36 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
336 PM CDT Mon Aug 6 2018

...Main Fcst Concerns are Tonight with Possibility of Localized
Hvy Rain with Fog Impacting the Commute Tomorrow AM...

.SHORT TERM...(This evening through Tuesday)
Issued at 336 PM CDT Mon Aug 6 2018

Aloft: Complex low-amplitude/zonal flow was over the Nrn USA per
RAP analyses...12Z upr-air data and satellite loops. A trof
extended from Hudson Bay back to UT...with multiple other smaller
embedded trofs. One such trof extended from the Neb Sandhills back
into Nrn CO. This trof will move across the CWA early this eve
while a stronger trof (currently over MT) slides SE toward the
Cntrl Plns as well. This trof will cross SD tonight with its tail
end brushing Neb/KS. Amplification of the flow will begin tonight
with cyclonic NW flow tomorrow.

Surface: A weak cool front was along the Neb/KS border this AM
and has been slowly sinking S thru the day. By 00Z this front
should be near I-70. The approaching trof will drive this front
further S into KS tonight. High pres was currently over the Nrn
Rckys. This high will weaken and slide SE behind the front into
Neb/KS tomorrow.

Rest of this afternoon: a few shwrs/tstms will be possible at any
time. We saw sct shwrs and a few tstms develop early. There
clearly isn't much CIN. Can't rule out a couple of tstms turning
svr...espcly after 4 PM. Attm it doesn't look like coverage will
be that great. The main show looks like tonight.

MLCAPE from the 09Z SREF is fcst around 1250 J/kg N of I-80...
maximizing around 2000 J/kg over N-cntrl KS. 0-6 km shear will be
at least 30 kt.

Tonight: In the 9-11 PM time-frame we should see an appreciable
increase in tstms somewhere along or S of I-80 per multiple CAMs
in the 12Z HREF. These storms could be oriented WSW-ENE...
resulting in some heftier rain totals. Movement should be to the
SE...and these storms could be joined by others fcst to form over
CO and move across KS. Would not be surprised to see some 3" rain
amts due to cell training or persistence from the same location
being affected by more than 1 storm. Some localized flooding or
flash flooding might occur.

Another possible scenario is the tstm activity currently over NW
Neb consolidates and moves SE into the CWA...and it merges with
burgeoning development mentioned above. This per the 12Z HRRR
ensemble.

Some storms could be svr.

Tstms will exit SE of the CWA by dawn at the latest.

Fog: it could be a problem for the Tue AM commute. Dwpts remain
in the upr 60s-lwr 70s...and conds will be ideal for radiating...
away from the cirrus canopy that will develop from tonight's
storms. That means the greatest risk for fog will be N of Hwy
6...and given how far lows will be below the cross-over
temp...would not be surprised if the fog is dense (1/4 mi or
less).

Tue: Fog (possibly dense) to start over S-cntrl Neb. Probably
m/cldy over N-cntrl KS. Once the fog dissipates mid-late
AM...should be very nice with m/sunny skies. Should see some CU
form with daytime heating.

.LONG TERM...(Tuesday night through Monday)
Issued at 336 PM CDT Mon Aug 6 2018

Aloft: The flow will become highly amplified as the cut-off low
(currently over the E Pac) approaches the W coast late wk. This
will force height rises and ridging over the Wrn USA with a trof
downstream over the E. This will maintain NW-N flow over the CWA.
By next weekend...the Pac low will open up into a trof and move
into the Pac NW...forcing the ridge to narrow and tilt over the
Plns. A cut-off low is fcst to develop over the OH Vly preventing
the ridge from moving E.

Surface: The pres grad will be weak the next svrl days with svrl
weak highs moving thru. The tail end of a very wk cool front will
move sag into Neb Thu and KS Fri. It will have little impact other
than to temporarily shift the wind dir. By this wknd...a large
high will develop over Ern Canada and the GtLks...and its Wrn
fringe will extend back into the Cntrl Plns.

Temps: will average near normal.

Rain: Not looking good. There will be a lot of subsidence. Most
areas will see little to none. A couple small chances did creep
back into the fcst in a couple time periods...but wouldn't bet on
it panning out. Certainly nothing appreciable is currently
envisioned.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday)
Issued at 1239 PM CDT Mon Aug 6 2018

Significant Wx: IFR fog likely 09Z-15Z

This afternoon: MVFR stratocu has finally SCT at EAR...but a CIG
remains at GRI. There is some uncertainty as to when GRI will
become SCT and VFR. There is a slight chance of a brief shwr or
tstm. NE winds 10 kt or less. Confidence: Medium

Tonight: VFR with no clds at or below 10K ft until areas of fog
develop around 09Z. IFR conds currently expected. NE winds under
10 kt become lgt/vrbl. Confidence: Medium

Tue thru 18Z: Probably IFR in fog to start. Conds will improve to
at least MVFR...but that could last most of the morning. For now
did not go that pessimistic...but potential is there. Lgt/vrbl
winds become N and remain light. Confidence: Medium

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...Kelley
Hazardous weather outlook, Aug 6, 3:45 PM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
345 PM CDT Mon Aug 6 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
072045-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
345 PM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Evening and Tonight.

Scattered thunderstorms will be possible. The greatest chance and
coverage of thunderstorms will be along and south of Interstate 80
after 9 PM. A few of these storms could become severe...with hail
up to the size of ping pong balls and damaging winds to 60 mph. In
addition...locally heavy rainfall could also occur where
thunderstorms are persistent.

Areas of fog should develop over south central Nebraska late
tonight...especially north of Highway 6. The fog could be dense...
reducing the visibility to one-quarter mile or less in some
locations.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Areas of fog will continue into Tuesday morning. Fog could be
dense...reducing the visibility to one-quarter mile or less in some
locations.

There is a slight chance for a few isolated thunderstorms
Wednesday afternoon and evening...and then again Thursday night
into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight...but if some
severe thunderstorms occur...please relay observations of hail and
wind damage to the National Weather Service...or post them via
social media.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Kelley

In the hours before

Special weather statement, Aug 6, 3:11 PM CDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Hastings NE
311 PM CDT MON AUG 6 2018

NEZ047-048-062045-
Merrick NE-Howard NE-
311 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MERRICK AND SOUTHEASTERN
HOWARD COUNTIES UNTIL 345 PM CDT...

At 310 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Archer to St. Libory to near Cairo.
Movement was east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Central City, Clarks, St. Libory and Archer.

LAT...LON 4112 9788 4103 9814 4104 9828 4105 9828
      4105 9863 4109 9843 4123 9816 4128 9771
TIME...MOT...LOC 2010Z 264DEG 38KT 4119 9817 4110 9837 4105 9860

Wesely
Local storm report, Aug 6, 3:58 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
358 PM CDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             3 SE DANNEBROG          41.09N 98.51W
08/06/2018  E0.50 INCH       HOWARD             NE   TRAINED SPOTTER

&&
Special weather statement, Aug 6, 6:36 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Hastings NE
636 PM CDT MON AUG 6 2018

NEZ041-047-048-070015-
Merrick NE-Nance NE-Howard NE-
636 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NANCE...MERRICK AND
SOUTHEASTERN HOWARD COUNTIES UNTIL 715 PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm over
St. Paul, or 20 miles north of Grand Island, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Central City, St. Paul, Palmer, Dannebrog, Cushing and Archer.

LAT...LON 4113 9786 4111 9789 4110 9792 4109 9794
      4109 9798 4107 9802 4112 9854 4129 9853
      4132 9785
TIME...MOT...LOC 2334Z 272DEG 20KT 4121 9846

Heinlein

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 11:56 PM CDTSpecial Weather StatementGIDValley34 min
Aug 6, 3:11 PM CDTSpecial Weather StatementGIDMerrick34 min
Aug 6, 6:36 PM CDTSpecial Weather StatementGIDHoward, Merrick39 min
Aug 6, 6:41 PM CDTSevere Thunderstorm WarningGIDHoward, Merrick, Nance49 min

Nearby

Tornado Warnings in Nebraska, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.